Funnel Cloud, Sibley
- When
- August 6, 1:36 PM CST
- Where
- Sibley County, 5.33 mi ENE of Green Isle
- Reported by
- State Official
- Coordinates
- 44.710, -93.920
Numerous funnel clouds were reported near Green Isle, Minnesota.
During the afternoon of Sunday, August 6th, scattered showers developed across most of Minnesota, and into western Wisconsin. A few storms also developed and led to several outflow boundaries, and caused funnel clouds to form along the interaction of these boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon of Sunday, August 6th, scattered showers developed across most of Minnesota, and into western Wisconsin. A few storms also developed and led to several outflow boundaries, and caused funnel clouds to form along the interaction of these boundaries. No touchdowns occurred during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 6, 12:04 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 104 PM CDT Sun Aug 6 2017 .SHORT TERM...(Today and tonight) Issued at 356 AM CDT Sun Aug 6 2017 Pre-dawn showers were already breaking out as of this writing across western MN in response to the approaching shortwave embedded in the longwave trough that continues to maintain its stronghold across the region. This activity is forecast to slowly evolve east, but should stay scattered/isolated in coverage and do not expect to see thunder develop this morning. Later today though, expect increasing cloud cover as lapse rates again steepen and lead to scattered showers and even a few weak thunderstorms. These scattered showers will likely move through over several hours this afternoon and into the evening. So, a fairly similar day to yesterday, but expect the showers to be greater in spatial coverage. Highs should again top out in the mid to upper 70s and wind speeds will remain light. Skies will begin clearing tonight and fog will be possible when it does. Temperatures will likely fall into the low to mid 50s, with some upper 40s possible in central MN and northwest WI. .LONG TERM...(Monday through Saturday) Issued at 356 AM CDT Sun Aug 6 2017 Monday and Tuesday will be seasonable and dry as a ridge of high pressure slowly expands southward and dominates the Upper Midwest. Tuesday could be the warmest in the next 7 days as 85H temperatures rise along an increasing thermal gradient as the next system approaches from the north. Wednesday/Thursday still look unsettled but other than a weak frontal boundary, not much upper level support to trigger anything more than isolated/scattered showers/storms. However, more cloud cover will limit solar radiation and thus temperatures will be a few degrees cooler than on Tuesday. Past Thursday, the general mean upper level pattern holds a northwest flow, but models have been more aggressive next weekend as an upper level system becomes cutoff from the mean flow. Therefore, based on the latest model trends, and holding close to the ensemble means, next weekend looks to be more unsettled and cool for mid August. Confidence still remains low as this trend has only been advertised in the past 24 hours from all three deterministic model runs /GFS, GEM, EC/. More confidence in the forecast stems from the anomalous upper low south of Alaska slowly filling/weakening, and allowing for an upper ridge to build eastward across the Canadian Prairies as this system moves closer to western North America. Therefore, the cooler than normal conditions may slowly warm the week of August 14th. Even the CIPS extended outlook centered the week of August 14th shows this warmer pattern for the Upper Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 104 PM CDT Sun Aug 6 2017 Scattered storms will continue to develop along a weak boundary from northeast of KULM to the southern metro to the KLUM area. Otherwise, scattered showers are expected into the early evening over most of the area. A few of these might intensify into a storm as well. Once shra/tsra diminish this evening, the only concern will be whether patchy fog develops with light winds. Most areas will probably have mid level clouds most of the night, so suspect that fog is doubtful. But not impossible, so will continue to watch for that. KMSP...no additional concerns. /OUTLOOK FOR KMSP/ Tue...VFR. Wind SW 5-10 kts. Wed...VFR. Chc TSRA. Wind SW 5-10 kts. Thu...VFR. Chc TSRA. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...JLT AVIATION...TDK
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1241 PM CDT Sun Aug 6 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1241 PM CDT Sun Aug 6 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms are possible this afternoon into the evening. Severe weather is not expected, but a few storms across the region might have a couple minutes of pea size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return to the region Wednesday and Friday. The probability of severe weather is very low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. tdk
The Minneapolis radar (KMPX), 32 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
2 funnel cloud, 1 hail. Local standard time, as filed.
Numerous funnel clouds were reported near Green Isle, Minnesota.
A funnel cloud was reported near Hamel, or just north of Minnesota Highway 55 and Medina.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717508, 717510, 717509.